Alert archive / New York / Small Craft Advisories in 2024
Small Craft Advisory 60, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Aug 6, 2024, 4:00 AM EDT. It took effect at Aug 6, 2024, 11:00 AM EDT. It was in force for 35 hr.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2024, 4:00 AM EDT (08:00 UTC)
- In effect from
- Aug 6, 2024, 11:00 AM EDT
- Expired
- Aug 7, 2024, 10:17 PM EDT
- In force
- 35 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
278 WHUS71 KBUF 060800 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 400 AM EDT Tue Aug 6 2024 LEZ040-061700- /O.NEW.KBUF.SC.Y.0060.240806T1500Z-240807T0600Z/ Lake Erie nearshore waters from Ripley to Dunkirk- 400 AM EDT Tue Aug 6 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 2 AM EDT WEDNESDAY... * WHAT...Northeast winds 15 to 25 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Dunkirk. * WHEN...From 11 AM this morning to 2 AM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
8 follow-up statements
921 WHUS71 KBUF 061722 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 122 PM EDT Tue Aug 6 2024 LEZ040-070130- /O.CON.KBUF.SC.Y.0060.000000T0000Z-240807T0600Z/ Lake Erie nearshore waters from Ripley to Dunkirk- 122 PM EDT Tue Aug 6 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northeast winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Dunkirk. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
585 WHUS71 KBUF 062037 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 437 PM EDT Tue Aug 6 2024 LEZ040-070445- /O.CON.KBUF.SC.Y.0060.000000T0000Z-240807T0600Z/ Lake Erie nearshore waters from Ripley to Dunkirk- 437 PM EDT Tue Aug 6 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northeast winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Dunkirk. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
295 WHUS71 KBUF 070239 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1039 PM EDT Tue Aug 6 2024 LEZ040-070600- /O.CON.KBUF.SC.Y.0060.000000T0000Z-240807T0600Z/ Lake Erie nearshore waters from Ripley to Dunkirk- 1039 PM EDT Tue Aug 6 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northeast winds 15 to 25 knots. * WHERE...The nearshore waters of Lake Erie from Ripley to Dunkirk. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Reynolds
701 WHUS71 KBUF 070444 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1244 AM EDT Wed Aug 7 2024 LEZ040-071300- /O.EXT.KBUF.SC.Y.0060.000000T0000Z-240808T0600Z/ Lake Erie nearshore waters from Ripley to Dunkirk- 1244 AM EDT Wed Aug 7 2024 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM EDT THURSDAY... * WHAT...Northeast winds 15 to 20 knots. * WHERE...The nearshore waters of Lake Erie from Ripley to Dunkirk. * WHEN...Until 2 AM EDT Thursday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
114 WHUS71 KBUF 071057 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 657 AM EDT Wed Aug 7 2024 LEZ040-071900- /O.CON.KBUF.SC.Y.0060.000000T0000Z-240808T0600Z/ Lake Erie nearshore waters from Ripley to Dunkirk- 657 AM EDT Wed Aug 7 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT THURSDAY... * WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Dunkirk. * WHEN...Until 2 AM EDT Thursday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
579 WHUS71 KBUF 071644 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1244 PM EDT Wed Aug 7 2024 LEZ040-080045- /O.CON.KBUF.SC.Y.0060.000000T0000Z-240808T0600Z/ Lake Erie nearshore waters from Ripley to Dunkirk- 1244 PM EDT Wed Aug 7 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT THURSDAY... * WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Dunkirk. * WHEN...Until 2 AM EDT Thursday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
045 WHUS71 KBUF 072017 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 417 PM EDT Wed Aug 7 2024 LEZ040-080430- /O.CON.KBUF.SC.Y.0060.000000T0000Z-240808T0600Z/ Lake Erie nearshore waters from Ripley to Dunkirk- 417 PM EDT Wed Aug 7 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT THURSDAY... * WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Dunkirk. * WHEN...Until 2 AM EDT Thursday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JJR
034 WHUS71 KBUF 080217 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1017 PM EDT Wed Aug 7 2024 LEZ040-080330- /O.CAN.KBUF.SC.Y.0060.000000T0000Z-240808T0600Z/ Lake Erie nearshore waters from Ripley to Dunkirk- 1017 PM EDT Wed Aug 7 2024 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have fallen to below advisory levels and will continue to subside overnight...therefore the advisory has been cancelled. $$ JJR
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 6, 3:52 AM EDT, 8 minutes earlier.
Area forecast discussion, Aug 6, 3:52 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
352 AM EDT Tue Aug 6 2024
.SYNOPSIS...
A mid level disturbance moving in from the Upper Great Lakes will
generate some fairly widespread rain today across the western counties.
While high pressure will then offer pleasant fair weather for Wednesday
and Thursday...the remnants of Debby will likely result in at LEAST a
soaking rain for our region for Friday into Saturday. Its not out of
the question that some parts of western and north central New York
receive multiple inches of rain.
&&
.NEAR TERM /THROUGH TODAY/...
Our attention will now turn to a robust shortwave that will approach
our region from the Upper Great Lakes. This bundle of energy will
interact with a tightening H925-70 baroclinic zone that will become
established just to the north of the now stalled cold front that moved
through our region late yesterday (Mon) and last evening. Fairly strong
frontogenetic forcing from this scenario will support a swath of
widespread rain today that will focus on the western Southern Tier...
but will have its northward extend reach the shores of Lake Ontario.
The axis of this rain is at least 50 miles further to the north than
previous forecasts...so both POPS and QPF have been raised accordingly
across the western counties.
Unfortunately...this will mean another day of unsettled weather for
most of western New York...minus yesterdays severe weather. Rainfall
today is forecast to range from a few hundredths near Lake Ontario to
between a third and a half inch across the western Southern Tier.
Meanwhile...the North country should be mainly rain free with an on-
going battle between sunshine and mid level cloud cover. Max temps
across the region today will generally be in the low to mid 70s.
The aforementioned shortwave will pass through our area this evening
before exiting to the east during the overnight. This will essentially
shove the forcing from the tight baroclinic zone to our south...along
with the corresponding axis of deepest moisture. The rain will taper
off from north to south as a result with an additional third of an inch
of rain possible for the Srn Tier.
A broad progressive northern stream ridge will then build across the
Upper Great Lakes on Wednesday...while the correlative sfc high will
expand across the region. This will combine with an influx of notably
drier air to guarantee a wealth of sunshine. It will be quite pleasant
as H85 temps in the vcnty of 10-12c will accompany Tds in the 50s to
produce optimal conditions for outdoor activities.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
A stalled frontal boundary will remain stalled to our south
Wednesday night as Canadian surface high pressure to our north
drifts east to New England. This will ensure dry weather and mostly
clear skies prevail overnight. Lows will range from the low 50s
across the hilltops east of the lakes to near 60 closer to the
shorelines.
As the high shifts eastward Thursday it will lift the stalled
boundary back northward as a warm front. Increasing deep moisture
and isentropic lift will cause showers and possibly a few
thunderstorms to lift northward through the day and through Thursday
night as well. Best chances for precip in this timeframe will be
east of the Genesee Valley later Friday night, though there remains
some uncertainty in the westward extent of the expected activity.
Temperatures Thursday will top out in the upper 70s to low 80s
across the Lake Plains owed to strengthening southeasterly flow,
with only low to mid 70s across the hilltops of the Southern Tier
owed to the additional cloud cover. Turning milder and a touch
more humid again for Thursday night with a range of 60s overnight.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The forecast for Friday into Saturday will greatly hinge upon the
track and overall evolution of the remnants of TC Debby. The system
is expected to meander up the Mid-Atlantic coast Friday and into
Friday night, before a deep mid-latitude trough digging across the
Great Lakes begins to phase with and shift the tropical remnants
eastward into New England. While general model consensus continues
to depict the greatest impacts from heavy rain associated with Debby
south and east of us, there remains a large amount of variability
and overall forecast confidence remains low. Many long range
guidance packages continue to indicate bands of heavy rain fueled by
the influx of tropical moisture moving into or developing across the
region. This includes a potential PRE (Predecessor Rain Event) type
scenario occuring as the equatorward entrance region of a 200H jet
rounds the base of the mid-latitude trough and intersects this
tropical moisture, which could result in more significant rainfall
across portions of the forecast area. At this range, the greatest
potential for impacts for heavy rainfall will be from the Genesee
Valley eastward. For these reasons, WPC continues to include this
region in a Slight Risk for their Day 4 Excessive Rainfall Outlook,
with a Marginal Risk further west.
As the longwave trough continues to impinge upon the eastern Great
Lakes late Friday night into Saturday, it will force a cold front
through the region that should force the deeper tropical moisture
eastward and out of the forecast area. A brief dry period is
expected on Saturday, though differences in the timing of this front
lends to lower-end chances for showers lingering through the day.
The front will advect in another cool airmass with 850H dropping
potentially as low as +9C over the weekend. While there will be a
brief dry spell Saturday, additional synoptic moisture within the
trough will arrive sometime Saturday evening into Sunday, and with
lake temps around +25C...This will potentially set the stage for
lake enhanced rains to develop east or northeast of the lakes during
the back half of the weekend. Steepening mid-level lapse rates will
likely allow for showers to develop outside of any lake effect areas
during the afternoon hours Sunday and Monday.
While temperatures will average near normal with increased humidity
Friday, expect a much cooler stretch Saturday through Monday with
temps averaging several degrees below normal. This will translate to
daytime highs in the low to mid 70s, with overnight lows in the 50s
to near 60 close to the lakes.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
While VFR cigs will be found across the bulk of the region for the
remainder of the pre dawn hours...IFR conditions will be found across
the western Southern Tier and portions of the North country.
After daybreak...a mid level disturbance will make its way into the
region from the Upper Great Lakes with a swath of fairly widespread
steady rain. The rain will focus on the western Southern Tier but will
extend to Lake Ontario. MVFR conditions will be common within this area
of rain with areas of IFR cigs at elevated airfields. Meanwhile...VFR
conditions will be found east of Lake Ontario.
Tonight...the rain will exit to the south. This will leave mainly VFR
weather across the region...although IFR conditions will once again be
found across the western Southern Tier.
Outlook...
Wednesday...Mainly VFR.
Thursday...VFR/MVFR with a slight chance of an afternoon shower or a
thunderstorm.
Friday...VFR/MVFR with a chance of rain and possibly a
thunderstorm.
Saturday...VFR/MVFR with a chance of showers.
&&
.MARINE...
While a mid level disturbance will produce a swath of steady rain
across Lake Erie today...an expansive area of high pressure centered
over the Upper Mississippi valley will help to generate northeast winds
throughout the Lower Great Lakes. The corresponding gentle to moderate
northeasterlies will only result in occasional choppy waters west of
Irondequoit Bay...but fresh to strong northeasterlies on Lake Erie will
produce notably greater wave action...mainly southwest of Dunkirk. Have
thus issued a small craft advisory from Dunkirk to Ripley through the
first half of tonight.
Moderate northeasterlies can then be expected through the region later
tonight and Wednesday...as the large sfc high will become centered over
eastern Canada. These winds will become more easterly by Thursday...
thus largely directing the highest wave action into Canadian waters.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from 11 AM EDT this morning through
this afternoon for NYZ019.
MARINE...Small Craft Advisory from 11 AM this morning to 2 AM EDT
Wednesday for LEZ040.
&&
SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...PP
LONG TERM...PP
AVIATION...RSH
MARINE...RSHHazardous weather outlook, Aug 5, 7:33 PM EDT, 8 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 733 PM EDT Mon Aug 5 2024 NYZ001>008-010>014-019>021-085-062345- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 733 PM EDT Mon Aug 5 2024 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a slight risk that heavy rain from the remnants of tropical system Debby during Friday and Friday night. There remains a lot of forecast uncertainty in this timeframe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-062345- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 733 PM EDT Mon Aug 5 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 3:55 AM EDT | Beach Hazards Statement | BUF | Chautauqua | 13 hr |
Nearby
Small Craft Advisories in New York, 2024Every small craft advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.